Alert archive / New York / Flash Flood Warnings in 2020
Flash Flood Warning 18, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 17, 2020, 8:54 PM EDT for Rockland County, Westchester County, New York. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2020, 8:54 PM EDT (00:54 UTC)
- Expired
- Jul 17, 2020, 10:30 PM EDT
- In force
- 96 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Rockland County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 84 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 548 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
984
WGUS51 KOKX 180054
FFWOKX
NYC087-119-180230-
/O.NEW.KOKX.FF.W.0018.200718T0054Z-200718T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
854 PM EDT Fri Jul 17 2020
The National Weather Service in Upton NY has issued a
* Flash Flood Warning for...
Southern Westchester County in southeastern New York...
Rockland County in southeastern New York...
* Until 1030 PM EDT.
* At 852 PM EDT, Doppler radar indicated showers and thunderstorms
continuing to move over the warning area, producing heavy rain.
Up to one inch of rain has already fallen. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
White Plains, Port Chester, Rye, Tarrytown, Dobbs Ferry, Suffern,
Nyack, Nanuet, Sleepy Hollow, Monsey, New City, Tappan, Greenwich,
Harrison and Scarsdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4096 7388 4097 7390 4100 7389 4111 7415
4111 7416 4122 7405 4108 7372 4101 7365
4100 7365 4101 7364 4095 7366 4092 7373
FLASH FLOOD...RADAR INDICATED
$$
DW2 follow-up statements
452
WGUS71 KOKX 180159
FFSOKX
Flash Flood Statement
National Weather Service New York NY
959 PM EDT Fri Jul 17 2020
NYC087-119-180230-
/O.CON.KOKX.FF.W.0018.000000T0000Z-200718T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westchester NY-Rockland NY-
959 PM EDT Fri Jul 17 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
SOUTHERN WESTCHESTER AND ROCKLAND COUNTIES...
At 954 PM EDT, while showers and thunderstorms were dissipating,
much of the warning area received 1 to 2 inches of rainfall in a
short period of time. Additional rainfall amounts up to an inch are
possible with totals up to 3 inches.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
White Plains, Port Chester, Rye, Tarrytown, Dobbs Ferry, Suffern,
Nyack, Nanuet, Sleepy Hollow, Monsey, New City, Tappan, Greenwich,
Harrison and Scarsdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4096 7388 4097 7390 4100 7389 4111 7415
4111 7416 4122 7405 4108 7372 4101 7365
4100 7365 4101 7364 4095 7366 4092 7373
FLASH FLOOD...RADAR INDICATED
$$
DW901
WGUS71 KOKX 180225
FFSOKX
Flash Flood Statement
National Weather Service New York NY
1025 PM EDT Fri Jul 17 2020
NYC087-119-180234-
/O.EXP.KOKX.FF.W.0018.000000T0000Z-200718T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westchester NY-Rockland NY-
1025 PM EDT Fri Jul 17 2020
...THE FLASH FLOOD WARNING FOR SOUTHERN WESTCHESTER AND ROCKLAND
COUNTIES WILL EXPIRE AT 1030 PM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4096 7388 4097 7390 4100 7389 4111 7415
4111 7416 4122 7405 4108 7372 4101 7365
4100 7365 4101 7364 4095 7366 4092 7373
$$
DWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 8:13 PM EDT, 41 minutes earlier.
Area forecast discussion, Jul 17, 8:13 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service New York NY
813 PM EDT Fri Jul 17 2020
.SYNOPSIS...
A dissipating cold then passes through late tonight. High
pressure will be in control through the weekend. A weak cold
front will approach on Monday and move through in the evening.
Another frontal system may impact the area for the middle of
next week. High pressure will then close out the week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A cluster of heavy rain producing showers and a few
thunderstorms over Rockland county dropping SE at around 10 kt.
This slow motion is resulting Doppler radar rainfall estimates
close to an inch in spots. Some mesonet locations have shown
almost half an inch rates in 15 minutes. MLCAPES over a 1000
J/KG, however, decent mid level cap and this is the only show in
town right now with weak forcing at best. Suspect this will
start weakening shortly as it works toward the coast. FLS in
effect until 9 pm for this activity.
A weakening and dissipating cold front passes across the region
tonight. A few showers and thunderstorms will be possible
through the first half of tonight. Any showers should come to an
end shortly after midnight. Lows tonight will fall into the 60s
and lower 70s, with the warmest spots across NYC and Long
Island.
There is a moderate risk for the development of rip currents at
the ocean beaches this evening.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Weak surface high pressure will be over the region on Saturday
with slight ridging aloft. As a result, conditions will remain
dry both Saturday and Saturday night. However, the main weather
story will be the start of a period of increasing heat.
Temperatures on Saturday will warm into the upper 80s to lower
90s for much of the area. A few mid 90s readings will be
possible across metro NJ. Surface dew points will lower a bit
with daytime heating until afternoon sea breezes kick in and
raise them back up. Expect Max heat index values between 90-94.
Right now, we will fall just below advisory levels for Saturday.
Dewpoints rise Saturday night leading to a warm and muggy night
with lows in the 70s.
There is a low risk for the development of rip currents at the ocean
beaches on Saturday.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
The main focus at the onset of the period will be the high heat
and humidity. While there have been some small fluctuations in
the guidance, there is good overall agreement that the highest
heat and humidity will come on Sunday and Monday.
Aloft, a broad upper ridge will dominate the southern two thirds of
the country through Tuesday and then begins to get shunted gradually
south in response to a shortwave trough moving across the Great
Lakes and south central Canada. The latter of which will send a cold
front through the area on Thursday.
A deep-layered westerly flow will transport warm air aloft with
85h temps generally around 20C through Tuesday, with subtle
cooling thereafter. Heat indices on Sunday will be more in the
95 to 100 range, with values closer to 100 or even a bit higher
on Monday. There are some caveats here with an onshore flow on
Sunday which could limit the warming along the coast to keep
values just below advisory levels. For Monday, increasing low-
level moisture, thus instability, will result in chances of
scattered convection along and ahead of an approaching cold
front. The latter of which will move through in the late
afternoon and early evening.
Thereafter, the forecast area will reside at the southern edge
of the westerlies. Any disturbances at this time of year can
result in convective complexes during the nighttime as well.
However, forecasting the latter of which is extremely difficult
this far out. There will also be a mid week frontal system that
will be a trigger Wednesday into Thursday.
Temperatures will return closer to seasonable levels by mid
week due to the combination of convection, clouds, and onshore
flow, however, it will remain very humid. A cooler, drier
airmass will follow behind the cold front Friday into next
weekend.
There is a moderate rip current risk at the ocean beaches on
Sunday.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
A cold front crosses the region tonight. Weak high pressure then
builds for Saturday.
Generally VFR through the TAF period for the NYC metro terminals
west. The only exception is the potential for conditions to
briefly lower in an isolated shower or thunderstorm this
evening.
Farther east, KISP and KGON will continue to vary between IFR
and VFR this evening before somewhat more widespread MVFR to IFR
conditions return overnight in stratus/fog. The best chance for
prolonged MVFR/IFR conditions tonight will be at KGON, although
lower conditions could develop as far west as KHPN.
Southerly winds at less than 10 kt this evening will shift to
the northwest behind the cold front and decrease to 5 kt or
less. Winds will return out of the W to SW at 5 to 10 kt
Saturday with sea breezes developing.
.OUTLOOK FOR 00Z SUNDAY THROUGH WEDNESDAY...
.Saturday night-Sunday...VFR.
.Monday-Wednesday...Chance of MVFR or lower conditions in
SHRA/TSRA, mainly in the afternoon to early evening, otherwise
VFR.
&&
.MARINE...
A weak pressure gradient is expected to remain across the
forecast waters this weekend through early next week. This and a
lack of a significant swell will maintain conditions below
advisory criteria through the period.
&&
.HYDROLOGY...
No hydrologic impacts are anticipated this weekend. There will
be rounds of convection across the area next week, but it is
much too early to discuss specific hydrologic impacts.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory from noon Sunday to 8 PM EDT Monday for CTZ005-
006-009-010.
NY...Heat Advisory from noon Sunday to 8 PM EDT Monday for
NYZ069>075-078-080-176>179.
NJ...Heat Advisory from noon Sunday to 8 PM EDT Monday for NJZ002-
004-006-103>108.
MARINE...None.
&&
SYNOPSIS...BC/DW
NEAR TERM...BC/DW
SHORT TERM...BC
LONG TERM...DW
AVIATION...FEB
MARINE...BC/DW
HYDROLOGY...BC/DW
EQUIPMENT...Hazardous weather outlook, Jul 17, 4:20 PM EDT, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service New York NY 420 PM EDT Fri Jul 17 2020 NJZ004-006-103>108-182030- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union- 420 PM EDT Fri Jul 17 2020 ...HEAT ADVISORY IN EFFECT FROM NOON SUNDAY TO 8 PM EDT MONDAY... This Hazardous Weather Outlook is for northeast New Jersey. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ072>075-176-178-182030- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northern Queens-Southern Queens- 420 PM EDT Fri Jul 17 2020 ...HEAT ADVISORY IN EFFECT FROM NOON SUNDAY TO 8 PM EDT MONDAY... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005-006-009-010-NJZ002-NYZ069>071-078-080-177-179-182030- Northern Fairfield-Northern New Haven-Southern Fairfield- Southern New Haven-Western Passaic-Rockland-Northern Westchester- Southern Westchester-Northwestern Suffolk-Southwestern Suffolk- Northern Nassau-Southern Nassau- 420 PM EDT Fri Jul 17 2020 ...HEAT ADVISORY IN EFFECT FROM NOON SUNDAY TO 8 PM EDT MONDAY... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ007-008-011-012-NYZ067-068-079-081-182030- Northern Middlesex-Northern New London-Southern Middlesex- Southern New London-Orange-Putnam-Northeastern Suffolk- Southeastern Suffolk- 420 PM EDT Fri Jul 17 2020 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A prolonged period of heat and humidity is expected Saturday into early next week. Heat indices Saturday are forecast to be mostly in the lower 90s, but could potentially reach 95 in a few spots. Heat indices then climb into the mid to upper 90s on Sunday, then around 100 on Monday. Heat advisory criteria would therefore be met for Sunday and Monday. The heat and humidity probably continues into Tuesday with heat indices in low to mid 90s. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-182030- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 420 PM EDT Fri Jul 17 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 17, 7:04 PM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service New York NY
704 PM EDT Fri Jul 17 2020
NJZ002-103-NYZ067-069-070-172345-
Western Bergen-Western Passaic-Rockland-Northern Westchester-Orange-
704 PM EDT Fri Jul 17 2020
...BRIEF HEAVY RAINFALL POSSIBLE ACROSS PORTIONS OF NORTHWESTERN
BERGEN... NORTHERN WESTCHESTER...SOUTHEASTERN ORANGE AND ROCKLAND
COUNTIES...
At 659 PM EDT, radar indicated an area of mainly showers and
possibly a thunderstorm along a line extending from near Harriman to
Monroe to near Greenwood Lake to near Warwick. Movement was
southeast at 15 mph.
Locations impacted include...
Ossining, Peekskill, Ramsey, Haverstraw, Suffern, Monroe, Nyack,
Warwick, Sloatsburg, Nanuet, Sleepy Hollow, Monsey, New City, West
Point and Greenwood Lake.
Brief heavy rainfall may cause localized flooding. Do not drive
your vehicle through flooded roadways.
LAT...LON 4129 7444 4134 7424 4145 7414 4135 7396
4132 7398 4133 7393 4122 7375 4105 7391
4104 7399 4107 7406 4104 7407 4102 7407
4100 7416
TIME...MOT...LOC 2259Z 319DEG 14KT 4134 7414 4129 7419 4128 7425 4127
7431
DWThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:26 PM EDT | Areal Flood Advisory | OKX | Westchester | 64 min |
| Jul 18, 6:47 AM EDT | Marine Dense Fog Advisory | OKX | 2 hr | |
| Jul 18, 6:52 AM EDT | Dense Fog Advisory | OKX | Nassau, Suffolk | 2 hr |
| Jul 18, 3:21 PM EDT | Marine Dense Fog Advisory | OKX | 44 hr |
Nearby
Flash Flood Warnings in New York, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.